Sign in to follow this  
Followers 0
Helpingmom

Keytruda

12 posts in this topic

My mom was diagnosed with NSCLC and was approved for keytruda. She has a small tumor in her lung and an even smaller, hardly visible one in her liver. Everything else came back clear. The keytruda will be her first treatment. What can we expect from this? Side effects?  I know all cancer is different ,  but I would love to hear from someone who has taken it. Is it  even possible this could shrink her liver tumor so they can operate on her lung or lead to remission? She is obviously stage IV so I know it is very serious and I'm worried about how much time I have left with her.

My other question is, they never told her the size of the spots in her lung and liver. This may be a dumb question, but do the size of these matter at all or give any indication how advanced it is? She doesn't ask any questions during appointments so I'm trying to learn as much as possible. Thank you in advance for any help you can provide . 

Share this post


Link to post
Share on other sites

Keytruda Experienced Forum Members - Please sign on and give Helpingmom your experience with Keytruda.

Helpingmom,

To your second questions about tumor size: I'm sure size matters but I recall your mom's were very small (I believe 2 - 4 mm if memory serves).  The Stage IV diagnosis results from having a primary tumor (in her lung) and a distant metastasis in her liver.  I think location trumps size.  But, treatments are changing rapidly.  Just a month or so, a forum member reported her radio oncologist was going to treat small tumors in each lung with SBRT radiation.  She is Stage IV also and normally SBRT is confined to addressing a single tumor.  Be sure to ask your mom's oncologist if this treatment may be available to your mother if Keytruda doesn't have an affect.

Stay the course.

Tom

Share this post


Link to post
Share on other sites

Thank you. Yes. they are that size based on what my mom has told me they look like. I will keep that option in mind if needed. 

Share this post


Link to post
Share on other sites

Hi, I haven't taken Keytruda but am on opdivo and they are very similar. First off, your mom is stage 4 because it has traveled to another organ and at this time the standards of treatment is no surgery. BUT do not let that get you to far down because immunotherapy can get rid of the cancer or keep her stable for a long time. Everybody experiences different side effects at varying times and severity, no two are really the same. When I first started immunotherapy I had a runny nose and eyes for about 3 hours every morning, after about 6 weeks this went away, then I had knee pain, again this later went away. Now at almost three years of taking immunotherapy I am experiencing fatigue and I am cold all the time. I can't wait for this to subside also. Severe heartburn hit at about a year on the drug so I take over the counter Zantac twice a day. Others have has rash that sometimes itches, diarrhea that required medication to calm down. A few people gave had fevers and flu symptoms after their infusions for about four episodes then it went away. Things to report: ANY shortness of breath, abdominal pain, diarrhea. Good luck to your mom.

 

Tom Galli likes this

Share this post


Link to post
Share on other sites

Helping mom,

In April I was diagnosed with stage 4 nsclc which had spread to the spine. I have had 2 Keytruda infusions with fairly minor side effects (slight nausea, fatigue, constipation). My third treatment is next Monday, after which I will have an MRI to see if it is working. 🤞🏻 The radiation treatment for the spine had far worse side effects, esophageal spasms. Scared the daylights out of me! I have high hopes that the Keytruda is working.


Sent from my iPad using Tapatalk

Tom Galli likes this

Share this post


Link to post
Share on other sites

Wow! Thank you Suzanne and Woodburn for your replies also. My mom is such an active, positive person so I was hoping the side effects were manageable. Your posts help me a great deal and give me a little more hope. I will be praying for you both and look forward to your updates on your successful treatment!

bigheart.fg, Suzanne and Tom Galli like this

Share this post


Link to post
Share on other sites

HI there!

I had Keytruda for almost 2 years in another cancer life.  I found the side effects very manageable.  The first few days afterwards I would be tired and have those dreaded "flu like symptoms" achy, and just not right feeling.  But then after a few days I'd be fine again.  I worked throughout my treatment, and traveled sometimes.  I have friends (in my other cancer world) who stopped keytruda because of side effects but then found that it went on working.  

Because keytruda uses your immune system, side effects are different for each person.  So it's difficult to get a what's normal on the drug.  But the key is to be in close contact with your doctor, and don't let anything get out of hand.  If something seems alarming (joint pain, headache, GI issues) give your team a call.  There are ways (usually steroids) that will help.

As I understand it, a low tumor burden is good for keytruda.  It also takes a while to kick in, and your mom may have a psudo-progression where it looks like her tumors are growing,but it's really just your immune system attacking them.  So you'll need to give it time and be patient with the patient.  

Hoping and praying that Keytruda does it's work for your mom!

Shalom,

Julie

bigheart.fg, Tom Galli and Suzanne like this

Share this post


Link to post
Share on other sites

Thanks so much for the information, Julie! Being able to work is very important to my mother, so I'm glad to know that may be possible for her. She also has a short cruise planned for the fall so I am really hoping she can still do that even though I'll worry every second she is gone . 

Julie in SoCal and bigheart.fg like this

Share this post


Link to post
Share on other sites

Mom had her first round of keytruda yesterday .  she said she was very tired yesterday and this morning and she felt aches and pains . She seemed much better this afternoon. Praying this works! I'm wondering if the side effects will remain mild or get worse as she has more treatments. I was also wondering how many treatments she will have before they do a scan?

Share this post


Link to post
Share on other sites

I can't answer about Keytruda specifically because I never received the drug. It is also an immunotherapy drug and it's side effects may be substantially different from conventional chemotherapy. 

Can someone with Keytruda experience answer if side effects change in nature or intensity as treatment progresses?

Stay the course. 

Tom

Share this post


Link to post
Share on other sites

I had about 24 treatments of Keytruda and found that the tiredness and wretched "flu like symptoms" go away after a few days to a week.  The only thing that I found was cumulative was the joint aches and pains and I wish I had gotten on that sooner (hindsight!).  Watch for a GI issues that don't stop, a brain piercing headache, and joint pain.  And of course complain, err, I mean tell :wink: your mom's medical team about everything.

I'm not sure how long they'll wait to scan your mom. but Keytruda often presents a pseudo-progression at first.  So on early scans it looks like the tumors are growing.  This is alarming, but fairly common for Keytruda.  I have no idea if this is medically correct, but I've envisioned my immune system attacking the tumor and surrounding it, thus making it bigger. So I'd guess that they'll wait a little while 4-6 rounds before thinking about scanning. 

Shalom,

Julie

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now
Sign in to follow this  
Followers 0